Nebraska, 2022

High Wind in Nebraska, March 22, 2022

March 22, 2022 · NWS OAX · 2 events in 2 counties and zones

An upper level cutoff low lead to several days of strong winds across eastern Nebraska. A wind advisory for issued for much of the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level cutoff low lead to several days of strong winds across eastern Nebraska. A wind advisory for issued for much of the area. Two wind gusts higher than 58 mph were observed at two locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 2:31 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 22, 2:31 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
331 PM CDT Tue Mar 22 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 320 PM CDT Tue Mar 22 2022

Forecast Summary:
  - Strong winds to persist into tomorrow afternoon.
  - Rain/snow possible through tomorrow morning.
  - Gradually warming temperatures after Thursday.

Today and Tomorrow:
As of 3 PM, precipitation across the area seems to have
transitioned to light rain. Though, some higher reflectivity cells
can be seen on radar in western Iowa and southeast Nebraska. The
smallest amount of instability is allowing for some stronger cells
resulting in some localized heavier rain. Overall, a majority of
the forecast area received at least a half inch of precipitation,
with the highest amounts in southeast Nebraska. Unfortunately, the
areas in the higher drought categories did not receive as much
precipitation with Albion coming in at 0.05" and Norfolk at 0.23".

Additional precipitation is expected as the upper level cut off
low slowly drifts to the northeast. Weaker forcing and
frontogenesis will result in much lower QPF. Areas east of the
Missouri River could see between 0.20" to 0.50" inches of precip.
Lower amounts will be possible west of the river. Current analysis
puts the center of the cutoff low over eastern Nebraska. Model
guidance does not have that low clearing the eastern border of
Iowa until Thursday. The impacts from this is that the surface
gradient will remain tight until late Wednesday afternoon. Winds
from the north are expected to remain strong even overnight. Peak
winds will be between 20 to 25 mph with gusts up 45 mph. In
addition to the wind, moisture will continue to wrap around the low
leading to good precipitation chances through tomorrow.

Locations east of a line from Wayne to Beatrice have the highest
chances to see precipitation linger into tomorrow. Light snow is
possible tonight as temperatures cool overnight. Similar to this
morning, there is low confidence in any accumulating snowfall.
Deterministic model runs suggest between 1 to 2 inches. Temperatures
again will be crucial. The highest probability for accumulating
snowfall would be in Shelby, Harrison, and Pottawattamie counties.
The low temperature forecast for that area is 31 degrees. This is
below the 25th percentile of available model guidance. This means
that temperatures are unlikely to cool below that. If snow does
accumulate, it should be confined to grassy or elevated surfaces
and amounts shouldn't be greater than an inch.

As stated above, strong winds will persist into tomorrow
afternoon before they begin to subside. At this time, I have
decided against issuing a Wind Advisory, though gusts up to 45 mph
will be possible. Tomorrow will remain grey and cloudy as the
stratus deck won't begin to clear until the late afternoon.

Thursday through Monday:
This period is expected to remain dry as northwest flow will
dominate the upper levels due to ridge building over the West
Coast. As the ridge progresses eastward, height increases over
the Plains will allow for temperatures to gradually increase. High
temperatures Thursday are forecast to range from 45 to 55
degrees. High temperatures should progressively increase each day
reaching the 70s on Monday. Low temperatures will drop below
freezing each morning through Sunday. The low temperature forecast
Monday morning ranges from 32 to 39 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1219 PM CDT Tue Mar 22 2022

A few on/off showers are possible at KOMA and KLNK with KOFK
mostly dry. Ceiling heights are expected to improve to MVFR if not
VFR later this afternoon before dropping back to MVFR or even IFR
by Wednesday morning. Gust northwest surface winds to 40kts are
possible through the entire forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ016-030>033-
     042>044-050-051-065-066-078-088>090-092.

IA...None.
&&

DISCUSSION...Fajman
AVIATION...Kern
Hazardous weather outlook, Mar 22, 2:34 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
334 PM CDT Tue Mar 22 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
334 PM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Winds are forecast to gust up to 45 mph in parts of eastern
Nebraska this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow accumulations up to an inch could occur tomorrow morning in
in Western Iowa.

Winds will again be strong Wednesday with gusts up to 45 mph
forecast.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Madison

When
March 22, 3:56 PM CST
Where
Madison forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Norfolk Airport ASOS measured a peak non-thunderstorm wind gust of 59 mph.

High Wind, Lancaster

When
March 22, 4:09 PM CST
Where
Lancaster forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Lincoln Airport ASOS measured a peak non-thunderstorm wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006278, 1006277.